Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS New York, NY

July 28, 2020Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 28, 2020, 3:49 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 3:49 PM EDT (19:49 UTC)
Expired
Jul 28, 2020, 4:29 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS51 KOKX 281949
SVROKX
CTC007-011-282045-
/O.NEW.KOKX.SV.W.0064.200728T1949Z-200728T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
349 PM EDT Tue Jul 28 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northern New London County in southern Connecticut...
  Northern Middlesex County in southern Connecticut...

* Until 445 PM EDT.

* At 349 PM EDT, a severe thunderstorm was located over Lebanon, or
  near Colchester, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Norwich around 415 PM EDT.
  Sprague around 420 PM EDT.
  Lisbon around 425 PM EDT.
  Griswold around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 7216 4166 7212 4163 7196 4164 7184
      4145 7237 4159 7249 4160 7248 4158 7246
      4159 7242 4160 7241 4159 7239 4160 7238
      4160 7233 4164 7233 4167 7227 4169 7227
      4171 7224
TIME...MOT...LOC 1949Z 247DEG 17KT 4162 7224 

HAIL...1.00IN
WIND...60MPH
 
$$

NV
1 follow-up statement
747 
WWUS51 KOKX 282029
SVSOKX

Severe Weather Statement
National Weather Service New York NY
429 PM EDT Tue Jul 28 2020

CTC007-011-282037-
/O.CAN.KOKX.SV.W.0064.000000T0000Z-200728T2045Z/
New London CT-Middlesex CT-
429 PM EDT Tue Jul 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore, the warning has 
been cancelled. Another thunderstorm with heavy downpours and gusts 
to 40 mph will move through the region through 5pm, but this 
storm is not expected to reach severe limits.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Upton NY.

LAT...LON 4166 7216 4166 7212 4163 7196 4164 7184
      4145 7237 4159 7249 4160 7248 4158 7246
      4159 7242 4160 7241 4159 7239 4160 7238
      4160 7233 4164 7233 4167 7227 4169 7227
      4171 7224
TIME...MOT...LOC 2026Z 247DEG 17KT 4169 7202 

$$

NV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 28, 3:39 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
339 PM EDT Tue Jul 28 2020

.SYNOPSIS...
A cold front moves through the region this evening. The front will
become nearly stationary just south of Long Island on Wednesday.
Another cold front will move across the region on Thursday. High
pressure builds in for the weekend. An approaching low pressure
systems will the push a warm front north late on Sunday and
into the start of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Heat Advisory remains in effect until 8 pm for all but Orange
County. It is possible some more counties are trimmed from the
Advisory before 8 pm as the cold front begins moving through and dew
points begin to lower.

Organized convection is looking less likely late this afternoon and
evening based on latest trends. Some capping remains present that is
inhibiting any widespread convection. The cumulus field along and
ahead of the front on GOES-EAST visible imagery also looks
relatively shallow as well. The environment is a bit more
unstable further east, from the Hudson River corridor to Long
Island and Southern Connecticut. Sea breeze interaction with the
cold front may also enhance any convection. A few updrafts may
be able to intensify enough for a strong to isolated severe cell
this evening with the cold front. Otherwise, no significant
severe weather is expected.

The cold front will continue working its way south and east through
the evening and should be moving offshore between 03 to 06z. The
highest PoPs shift to Long Island and SE CT after 00z and then along
the immediate shore overnight as the front sags to the south.
Showers and a few storms remain possible along the Long Island coast
overnight as the front slows and will likely remain just offshore
into the early morning hours. The rest of the region will be dry
after midnight.

Somewhat cooler and drier air will work in overnight as well with
dew points falling into the lower and middle 60s inland and upper
60s near the coast. Lows will range from the 60s inland to the 70s
near the coast.

The is a moderate risk of rip current development at the ocean
beaches into this evening.
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A weak high pressure will settle over the region on Wednesday.
The air mass will continue a bit cooler and less humid than recent
days. Dew points are likely to be in the lower 60s for most
locations except for the immediate coast will dew points will be in
the middle to upper 60s. This will prevent heat indices from getting
a degree or so warmer than actual air temperatures. In fact, some
locations may see their heat index be a degree lower than the actual
air temperature if dew points mix out a bit more, which some models
do show occurring in the afternoon. 850 mb temperatures will also
average 13-15C instead of around 18C, so high temperatures should be
several degrees lower. Highs in the upper 80s to around 90 degrees
are forecast, warmest in the NYC metro and urban NE NJ.

The upper trough over the region will slowly dig further south
through Wednesday night. A more potent area of shortwave energy will
gradually sink into upstate NY late in the day and at night. The
majority of any shower or thunderstorm activity will stay to our
northwest, but due to its proximity Wednesday evening/night, have
included a slight chance for now. Lows Wednesday night will be in
the 60s inland and lower to middle 70s elsewhere.

The is a moderate risk of rip current development at the ocean
beaches on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A weak cold front will pass through the area on Thursday and stall
near the region through the end of the week possibly triggering some
scattered convection across the area. High pressure then builds
across the area through the weekend with some scattered convection
possible again on Sunday afternoon/evening and into the
beginning of the week.

Highs will mainly be in the 80s with lows in the mid 60s to lower
70s through the extended period.

There is a moderate risk of rip current development at the ocean
beaches on Thursday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A weak cold front approaching the NYC/NJ metro terminals this
afternoon, will slowly sag through the region during the late
afternoon into tonight. The front then becomes nearly
stationary south of the terminals Wed.

VFR. Potential for isolated to scattered tstm development
through 00z. Local IFR/MVFR conditions are possible in the
storms. Stronger convection may produce W/NW wind gusts greater
than 40kt. Chance of shra/tsra diminishes from W to E after
00-02z, although there is a low probability of some lingering
activity overnight for KISP/KGON. VFR for Wed Am push.

Winds will be W/SW 10-15 gusts to 20 kt kt, shifting S/SSW for
south coastal terminals through the afternoon with sea breeze
development. With the passage of the cold front through this
evening, winds shift to N/NW less than 10 kt. Light northerly
winds expected overnight into Wed AM.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...VFR. Light N/NE winds AM, becoming S/SW around 10
kt PM.
.Thursday...Mainly VFR. Slight chance of a shower or thunderstorm in
the afternoon and evening.
.Friday and Saturday...VFR. Generally SW winds.
.Sunday...VFR...Increasing chance of shra/tsra late into Sun
night.

&&

.MARINE...
A cold front moves across the waters this evening. Another cold
front moves across Thursday. Any shower or thunderstorm tonight and
again on Thursday may produce gusty winds. Otherwise, winds and seas
are forecast to remain below SCA levels through the weekend.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated with any showers or
thunderstorms this evening and on Thursday.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be rising during the next several days with
the forecast of a full moon midday Monday, August 3. As a result
water levels will approach minor flood thresholds. With
generally a S/SW flow pattern through the time period, there is
a low probability of touching or exceeding minor flood thresholds
along the most vulnerable locales of the south shore bays of
LI, and SW CT during the late afternoon high tide cycles through
the end of the week.

&&

.CLIMATE...
Record high minimum temperatures for Tue Jul 28:

Location...........Record....Year

Newark, NJ...........78......1999
LaGuardia, NY........78......2016*
Central Park, NY.....78......1931
Kennedy, NY..........74......2016*
Islip, NY............74......2016*
Bridgeport, CT.......74......2006*

*also set in previous years

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is
undergoing its final stages of testing, and is operating at full
power.

Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is
experiencing intermittent service.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ069>075-
     078>081-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...Fig/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...Fig
AVIATION...NV
MARINE...Fig/DS
HYDROLOGY...Fig/DS
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 28, 3:19 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
319 PM EDT Tue Jul 28 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-291930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
319 PM EDT Tue Jul 28 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-NYZ067-068-291930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Orange-Putnam-
319 PM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 28, 3:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service New York NY
343 PM EDT Tue Jul 28 2020

CTZ008-282030-
Northern New London-
343 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW LONDON COUNTY...

At 343 PM EDT, a strong thunderstorm was located near Lebanon, or
near Colchester, moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm will be near...
  Sprague around 405 PM EDT.
  Lisbon around 410 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 7216 4166 7212 4163 7196 4164 7186
      4164 7181 4150 7232 4153 7233 4153 7243
      4158 7246 4159 7242 4160 7241 4159 7239
      4160 7238 4160 7233 4164 7233 4167 7227
      4169 7227 4170 7225 4171 7224
TIME...MOT...LOC 1943Z 240DEG 26KT 4162 7228

NV

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:43 PM EDTSpecial Weather StatementOKX47 min
Jul 28, 4:47 PM EDTSpecial Weather StatementOKX43 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.